Texas, 2012

Flash Flooding and Flooding in Texas, March 20 to 28, 2012

March 20 to 28, 2012 · NWS LCH · 9 events in 5 counties and zones

A slow moving cold front moved to the Texas and Louisiana border through the afternoon and evening of the 20th. Flash floods, floods, and severe weather occurred along and ahead of the creeping boundary.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
$1.9 million
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LCH wrote it up.

A slow moving cold front moved to the Texas and Louisiana border through the afternoon and evening of the 20th. Flash floods, floods, and severe weather occurred along and ahead of the creeping boundary.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before the first event at Mar 20, 11:45 AM CST, 15 minutes earlier.

Area forecast discussion, Mar 20, 11:45 AM CST, 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAKE CHARLES LA
1245 PM CDT TUE MAR 20 2012

.UPDATE...PER COORD WITH SPC AND SHV ADDED RAPIDES PARISH TO
TORNADO WATCH 92 VALID UNTIL 5 PM. WCN IS OUT. ZONES TO FOLLOW.

SWEENEY

&&

.PREV DISCUSSION... /ISSUED 1030 AM CDT TUE MAR 20 2012/

UPDATE...EXTENDED THE SMALL CRAFT ADVISORY OVER SABINE AND
CALCASIEU LAKES THROUGH THIS EVENING. COASTAL FORECAST ALREADY OUT.
MARINE WEATHER MESSAGE TO FOLLOW.

SWEENEY

PREV DISCUSSION... /ISSUED 957 AM CDT TUE MAR 20 2012/

UPDATE...TORNADO WATCH 92 UNTIL 5 PM FOR THE WESTERN TWO THIRDS
OF THE AREA. A FEW SPINUPS ARE POSSIBLE LOOKING AT THE SHEAR PROFILE.
SPEED OF MOTION AND COOLING ALOFT ARE ALSO CONDUCIVE FOR HAIL AND
STRONG STRAIGHT LINE WINDS. ALSO INCREASED POPS FOR ACADIANA BASED
ON LATEST GUIDANCE AND FCST SOUNDINGS. ZONES WILL BE OUT AGAIN
SHORTLY.

SWEENEY

PREV DISCUSSION... /ISSUED 835 AM CDT TUE MAR 20 2012/

UPDATE...EXTENDED THE FLASH FLOOD WATCH EASTWARD TO COVER THE
REMAINDER OF THE AREA WHICH INCLUDES TONIGHT. ZONES OUT.

SWEENEY

PREV DISCUSSION... /ISSUED 701 AM CDT TUE MAR 20 2012/

AVIATION UPDATE...REGARDING 12Z TAF ISSUANCE. A VERY UNSETTLED
WEATHER PATTERN ON TAP FOR TODAY AND TONIGHT. STRONG AND DEEP LOW
PRESSURE WILL ADVANCE INTO NORTH TEXAS TODAY AND STALL. WIDESPREAD
SHOWERS AND THUNDERSTORMS ASSOCIATED WITH THIS SYSTEM WILL SPREAD
WEST TO EAST ACROSS THE FORECAST AREA TODAY AND CONTINUE
OVERNIGHT. A TIGHT SURFACE PRESSURE GRADIENT WILL MAINTAIN STRONG
AND GUSTY SOUTHERLY WINDS THROUGH TODAY...TAPERING OFF TONIGHT.

MARCOTTE

PREV DISCUSSION... /ISSUED 503 AM CDT TUE MAR 20 2012/

DISCUSSION...
A STRONG CANADIAN COLD FRONT IS PUSHING THROUGH TEXAS THIS MORNING
AND EXTENDS FROM CLARKSVILLE IN NORTHEAST TEXAS DOWN INTO DEEP
SOUTH TEXAS. THERE IS INDICATIONS THAT THE FRONT IS SLOWING. A
LARGE LINE OF THUNDERSTORMS ARE RUNNING AHEAD OF THE COLD FRONT
WITH SHOWERS AND THUNDERSTORMS CONTINUING BEHIND THE FRONT.

CLOSER TO HOME AT THIS TIME... TEMPERATURES ARE HOVERING IN THE
LOWER 70S WITH STRONG SOUTHEAST WINDS FLOWING INTO THE APPROACHING
SYSTEM. THE FRONT IS EXPECTED INTO SOUTHEAST TEXAS LATE THIS
MORNING AND INTO SOUTHWEST LOUISIANA AROUND THE NOON HOUR. AS THE
FRONT SLOWS...RAINFALL IS EXPECTED TO BE HEAVY AT TIMES AND A
FLASH FLOOD WATCH HAS BEEN POSTED FOR SE TX AND SRN LA THRU
WEDNESDAY MORNING. IN ADDITION... SOME STORMS ARE EXPECTED TO
BECOME SEVERE WITH THE MAIN THREAT FROM DAMAGING WINDS ALTHOUGH AN
ISOLATED TORNADO CAN NOT BE RULED OUT. THIS THREAT WILL CONTINUE
INTO TONIGHT. THE DRIVING FORCE CONTINUES TO BE LOW LEVEL FORCING
AND STRONG UPPER LEVEL SUPPORT. HIGHS TODAY WILL REACH INTO THE
UPPER 70S WITH SOME LOCATIONS IN CNTRL LA CLIMBING TO AROUND 80
DEGREES OUTSIDE OF RAIN COOLED AREAS.

WITH THE PROLONG STRONG SOUTHEAST WINDS...WATER IS PILING UP
ALONG THE COAST AND MINOR COASTAL FLOODING SHOULD BE EXPECTED
AT THE TIMES OF HIGH TIDE TODAY.

TOMORROW WILL SEE STORMS CONTINUING THROUGH THE DAY ALTHOUGH THE
STRONGEST ACTIVITY WILL SHIFT INTO CNTRL LA. COOLER AIR WILL
FILTER INTO THE REGION ON WEDNESDAY AND THE HIGHS WILL GENERALLY
BE IN THE LOWER 70S. RIVERS WILL RESPOND TO THIS LATEST RAINFALL
EVENT WITH ADDITIONAL SITES GOING INTO FLOOD AND OTHER SITES
ALREADY IN FLOOD RISING TO HIGHER LEVELS THAN FORECAST.

RAINS LOOK TO FINALLY DRAW TO A CLOSE DURING THE DAY ON THURSDAY
AS THE STORM SYSTEM PUSHES INTO EASTERN LOUISIANA. WITH SOME SUN
TEMPS WILL REBOUND BACK INTO THE UPPER 70S MOST LOCATIONS.

FOR THOSE THAT ARE ALREADY THINKING ABOUT THE WEEKEND... NOT
EXPECTING ANY RAINFALL AND TEMPS ARE EXPECTED INTO THE LOWER 80S
ON SOUTHEAST WINDS.

&&

.PRELIMINARY POINT TEMPS/POPS...
KLCH  78  66  70  56  78 /  90  70  60  40  10
KBPT  77  63  68  55  78 / 100  70  50  20  10
KAEX  81  65  73  56  77 /  80  70  60  60  20
KLFT  82  69  74  61  77 /  70  60  80  70  60

&&

.LCH WATCHES/WARNINGS/ADVISORIES...
LA...FLASH FLOOD WATCH THROUGH WEDNESDAY EVENING FOR THE FOLLOWING
     ZONES: ACADIA...ALLEN...BEAUREGARD...CALCASIEU...EAST
     CAMERON...EVANGELINE...JEFFERSON DAVIS...RAPIDES...
     VERMILION...VERNON...WEST CAMERON.

     COASTAL FLOOD ADVISORY UNTIL 7 PM CDT THIS EVENING FOR THE
     FOLLOWING ZONES: CALCASIEU...EAST CAMERON...IBERIA...ST.
     MARY...VERMILION...WEST CAMERON.

     WIND ADVISORY UNTIL 7 PM CDT THIS EVENING FOR THE FOLLOWING
     ZONES: ACADIA...ALLEN...AVOYELLES...BEAUREGARD...
     CALCASIEU...EAST CAMERON...EVANGELINE...IBERIA...JEFFERSON
     DAVIS...LAFAYETTE...LOWER ST. MARTIN...RAPIDES...ST.
     LANDRY...ST. MARY...UPPER ST. MARTIN...VERMILION...VERNON...
     WEST CAMERON.

     FLASH FLOOD WATCH FROM 7 PM CDT THIS EVENING THROUGH LATE
     WEDNESDAY NIGHT FOR THE FOLLOWING ZONES: AVOYELLES...
     IBERIA...LAFAYETTE...LOWER ST. MARTIN...ST. LANDRY...ST.
     MARY...UPPER ST. MARTIN.

TX...FLASH FLOOD WATCH THROUGH WEDNESDAY EVENING FOR THE FOLLOWING
     ZONES: HARDIN...JEFFERSON...NORTHERN JASPER...NORTHERN
     NEWTON...ORANGE...SOUTHERN JASPER...SOUTHERN NEWTON...TYLER.

     COASTAL FLOOD ADVISORY UNTIL 7 PM CDT THIS EVENING FOR THE
     FOLLOWING ZONES: JEFFERSON...ORANGE.

     WIND ADVISORY UNTIL 7 PM CDT THIS EVENING FOR THE FOLLOWING
     ZONES: HARDIN...JEFFERSON...ORANGE...SOUTHERN JASPER...
     SOUTHERN NEWTON.

GM...SMALL CRAFT ADVISORY UNTIL 1 PM CDT WEDNESDAY FOR THE FOLLOWING
     ZONES: COASTAL WATERS FROM CAMERON LA TO HIGH ISLAND TX OUT
     20 NM...COASTAL WATERS FROM INTRACOASTAL CITY TO CAMERON LA
     OUT 20 NM...COASTAL WATERS FROM LOWER ATCHAFALAYA RIVER TO
     INTRACOASTAL CITY LA OUT 20 NM...VERMILION BAY...WATERS
     FROM INTRACOASTAL CITY TO CAMERON LA FROM 20 TO 60 NM...
     WATERS FROM CAMERON LA TO HIGH ISLAND TX FROM 20 TO 60 NM...
     WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY LA
     FROM 20 TO 60 NM.

     SMALL CRAFT ADVISORY UNTIL MIDNIGHT CDT TONIGHT FOR THE
     FOLLOWING ZONES: CALCASIEU LAKE...SABINE LAKE.

&&
Hazardous weather outlook, Mar 20, 3:20 AM CST, 8 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAKE CHARLES LA
420 AM CDT TUE MAR 20 2012

GMZ430-432-435-450-452-455-470-472-475-LAZ027>033-041>045-052>055-
073-074-TXZ180-201-215-216-259>262-210930-
SABINE LAKE-CALCASIEU LAKE-VERMILION BAY-
COASTAL WATERS FROM CAMERON LA TO HIGH ISLAND TX OUT 20 NM-
COASTAL WATERS FROM INTRACOASTAL CITY TO CAMERON LA OUT 20 NM-
COASTAL WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY
LA OUT 20 NM-
WATERS FROM CAMERON LA TO HIGH ISLAND TX FROM 20 TO 60 NM-
WATERS FROM  INTRACOASTAL CITY TO CAMERON LA FROM 20 TO 60 NM-
WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY LA FROM
20 TO 60 NM-VERNON-RAPIDES-AVOYELLES-BEAUREGARD-ALLEN-EVANGELINE-
ST. LANDRY-CALCASIEU-JEFFERSON DAVIS-ACADIA-LAFAYETTE-
UPPER ST. MARTIN-VERMILION-IBERIA-ST. MARY-LOWER ST. MARTIN-
WEST CAMERON-EAST CAMERON-TYLER-HARDIN-JEFFERSON-ORANGE-
NORTHERN JASPER-NORTHERN NEWTON-SOUTHERN JASPER-SOUTHERN NEWTON-
420 AM CDT TUE MAR 20 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE NORTHWEST
GULF OF MEXICO...CENTRAL LOUISIANA...SOUTH CENTRAL LOUISIANA...
SOUTHWEST LOUISIANA...WEST CENTRAL LOUISIANA AND SOUTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT
A STRONG CANADIAN COLD FRONT MOVING THROUGH CENTRAL TEXAS THIS
MORNING WILL MOVE INTO SOUTHEAST TEXAS AFTER SUNRISE AND FINALLY
INTO SOUTHWEST LOUISIANA TOWARDS THE NOON HOUR. STRONG THUNDERSTORMS
ARE EXPECTED AND THERE IS THE THREAT THAT SOME STORMS MAY BECOME
SEVERE. THE MAIN THREAT WILL BE FROM DAMAGING WINDS ALTHOUGH
ISOLATED TORNADOES WILL BE POSSIBLE. IN ADDITION... VERY HEAVY
RAINFALL IS EXPECTED WITH THIS SYSTEM AND FLOODING IN SOME
LOCATIONS IS EXPECTED.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
SHOWERS AND THUNDERSTORMS WILL CONTINUE INTO WEDNESDAY BEFORE
TAPERING OFF LATE IN THE DAY. THE THREAT TO FLOODING WILL ALSO
CONTINUE INTO WEDNESDAY. STORMS ENDING FROM THE WEST TO THE EAST
ON THURSDAY MORNING. THIS RAINFALL IS EXPECTED TO RAISE RIVER
LEVELS AND SOME ADDITIONAL SITES WILL GO INTO FLOOD WHILE OTHER
SITES ALREADY IN FLOOD WILL RISE HIGHER FROM THE RAINS.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED LATER TODAY INTO TONIGHT.

The radar

The Lake Charles radar (KLCH), 96 km away, was scanning. The volume nearest the first event began at 17:59 UTC.

Open the radar archive at this moment

Event by event

3 flash flood, 2 heavy rain, 2 flood, 1 coastal flood, 1 hail. Local standard time, as filed.

Coastal Flood, Jefferson

When
March 20, 12:00 PM CST to March 21, 2:00 AM CST
Where
Jefferson forecast zone
Reported by
Law Enforcement

Strong persistent south winds pushed water into low coastal areas. The water reached the highest points during the late afternoon at high tide and again when the line of storms passed. Water pushed across Highway 87 near Keith Lake between Sabine Pass and Port Arthur.

Heavy Rain, Hardin

When
March 20, 12:00 PM CST to March 21, 2:00 AM CST
Where
Hardin County, Silsbee
Reported by
Law Enforcement
Coordinates
30.350, -94.180

Heavy rain across the county produced minor flooding on some roadways around Silsbee and Kountze.

Flash Flood, Jefferson

When
March 20, 12:00 PM CST to March 21, 2:00 AM CST
Where
Jefferson County, 0.6 mi E of Bevil Oaks to 1.4 mi NW of Brooks
Cause
Heavy Rain
Property damage
$10,000
Reported by
Broadcast Media
Coordinates
30.151, -94.260

A line of storms producing heavy rain slowly moved across Jefferson County producing 4 to 5 inches of rain. Some roadways were noted to have suffered from minor flooding in Beaumont although Park Street near College Street was closed.

Heavy Rain, Jasper

When
March 20, 12:30 PM CST to March 21, 2:00 AM CST
Where
Jasper County, Jasper
Reported by
Law Enforcement
Coordinates
30.920, -94.000

Slow moving thunderstorms trained across the region from the afternoon of the 20th into the early morning hours of the 21st. Reports of 4 to 5 inches of rain was received and minor street flooding in Jasper, Buna, and Kirbyville.

Flash Flood, Orange

When
March 20, 2:08 PM CST to March 21, 2:00 AM CST
Where
Orange County, 78.87 mi NNE of Mulford to 70.59 mi N of Mulford
Cause
Heavy Rain
Property damage
$1.9 million
Reported by
Broadcast Media
Coordinates
31.330, -93.396

Thunderstorms trained over the same area through the afternoon and evening across portions of Southeast Texas and Southwest Louisiana. Between 10 and 14 inches of rain caused water to rise 1 to 2 feet deep in some yards and on some roadways. Reports of flooded road ways where received from Orange, Bridge City, Vidor, and Little Cypress. A co-op station at Orange reported 9.70 inches from the event.

Flash Flood, Newton

When
March 20, 3:59 PM CST to March 21, 2:00 AM CST
Where
Newton County, 18.32 mi WSW of Hartburg to 17.86 mi SSE of Jamestown
Cause
Heavy Rain
Property damage
$30,000
Reported by
Law Enforcement
Coordinates
30.117, -94.016

Thunderstorms trained over the same area through the afternoon and evening across portions of Southeast Texas and Southwest Louisiana. Between 10 and 14 inches of rain flooded and closed roadways across northern and central Newton County. Water was around one and a half foot deep in some roadways around Burkville.

Hail, Newton

When
March 21, 1:08 AM CST
Where
Newton County, Newton
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
30.830, -93.730

The Newton County Sheriff Department report hail to the size of nickels with a passing storm.

Flood, Orange

When
March 21, 2:00 AM CST to March 28, 12:00 PM CST
Where
Orange County, 0.99 mi SW of Bridge City to 1.05 mi E of Echo
Cause
Heavy Rain
Deaths
1 direct, 0 indirect
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
30.010, -93.862

The line of slow moving storms finally departed Southeast Texas in the early morning hours. As water receded a car was found in a ditch in Orange near the Lake Cypress-Mauriceville High School the next day. The driver had driven into the ditch after the rain had stopped during the night and drown. The flood waters from the heavy rain event took a week to recede.

Flood, Newton

When
March 21, 2:00 AM CST to March 28, 12:00 PM CST
Where
Newton County, 3.89 mi SSE of Jamestown to 25.22 mi WSW of Hartburg
Cause
Heavy Rain
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
30.848, -93.804

Heavy rain that fell across portions of Southwest Louisiana and Southeast Texas during the 20th and 21st slowly drained from the region over several days. A seven foot sink hole opened in the Bon Weir area on Highway 4081, and Highway 87 and FM 363 were also closed for a time due to high water. Schools were closed in the county during the 21st due to high water blocking bus routes.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Flood, Orange2012-03-2175MaleVehicle/Towed TrailerDirect

What these are

Coastal Flood
Flooding of coastal land by the sea, from storm surge, onshore wind or high tides.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2012Every state in 2012This day in weather historyWarnings in Texas, March 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 373358, 373416, 373625, 373418, 373413, 373411, 373417, 373414, 373421.